But U.S. and allied officials also said it was unclear how much sarin may have been used and who actually used it. Syria is known to possess large stores of chemical weapons, including sarin, but questions remained over whether its use was officially sanctioned by the government of Syrian President Bashar al-Assad.
Gregory Koblenz, a nuclear and biological warfare specialist at the Council on Foreign Relations, says the chemical warfare allegations are based on two basic forms of evidence from Syria, neither of which alone provides enough information about what really happened.
“One is video footage of alleged chemical attacks in Syrian hospitals,” he told VOA. “Some of the symptoms we see are consistent with exposure to a nerve agent like sarin, but the problem is that there are other chemicals that can cause similar reactions, and just the videos alone don’t provide enough information and context to really assess what happened to these people.”
There has also been mention of soil and human tissue samples that have been taken out of Syria and analyzed by labs in the United States and Britain. But Koblenz says these samples are also unreliable.
More to know:
Dr. Zaher Sahloul of Chicago, president of the Syrian-American Medical Association, has just returned from his sixth mission in Syria, where he spoke with medical personnel in seven hospitals in and around Aleppo.
“In the six or seven attacks that we spoke to physicians about, they all reported similar symptoms. And these attacks happened in Homs in December of last year—that was the first reported one—and then we [had] two in Aleppo. The largest one was on March 19th in the area of Khan al-Asal, and there were about 40 people who died and more than 300 who were admitted to the hospitals for symptoms. Some of them ended up on the ventilator in the ICU (intensive care unit),” he said.
Sahloul said all these patients were reported to have symptoms “consistent with cholinergic syndrome,” which is usually caused by drug overdose, eating certain poisonous mushrooms or exposure to nerve gas or certain pesticides.
“So the patients had respiratory and neurologic symptoms—respiratory, including shortness of breath, bronchospasm, a lot of secretion and respiratory failure requiring mechanical ventilation, large concentration oxygen—and also neurologic symptoms, confusion, convulsions, and some of them went into comas—and also eye symptoms,” he said.
Sahloul said the only other chemical agent that could cause similar symptoms would be certain insecticides, which he rules out in this case.
One would think that if the Syrian government was using Sarin gas that perhaps the deaths would be in the thousands, yes?
Which means that maybe, just maybe, the rebels have some small supply that gets away from them sometimes and causes local damage. Who knows?
We are waiting to hear more from the US government. And it better be good. None of this “Israeli intelligence intercepted communications” crap. Sounds like the same “British intelligence has confirmed” crap we heard ten years ago.
And good Lord why would the Syrian government allow UN inspectors in to seek the truth if the freakin’ evidence is “undeniable”?
And knowing that some insecticides can cause the same symptoms makes me wonder if the war shelling was responsible for causing an insecticide storage area to blow up and create the damage.
This does not sound like a dictator desperately trying to hold onto his regime who has used sarin gas to destroy his enemies. This event has no logic on the face of it but I am willing to pay attention to any evidence that the US government brings forward.